Nucleotide analogs are mainly metabolized by the kidney, filtered through the glomerulus, secreted into the urine via the renal tubules, and excreted from the body. The drug excretion rate is slow, and it is easier to accumulate in the proximal convoluted tubules of the kidney, resulting in toxicity to the renal tubules. Once the renal tubule is damaged, it cannot reabsorb phosphorus, calcium, potassium, uric acid and other substances in time, especially if the phosphorus is lost too much, resulting in a decrease in blood phosphorus. Excessive loss of phosphorus can cause osteoporosis, manifested as muscle weakness, bone pain, severe cases can lead to multiple fractures or pseudo-fractures, known as "osteomalacia."
Most of the kidney damage caused by tenofovir is mild, without any symptoms. Only when blood biochemical examination is performed, blood phosphorus is reduced or serum creatinine is increased, and it can be recovered after stopping the drug. Therefore, patients treated with tenofovir should regularly monitor changes in renal function and blood phosphorus, and should be given phosphorus supplementation after hypophosphatemia. Patients with persistent hypophosphatemia or elevated serum creatinine should stop using tenofovir disoproxil under the guidance of a specialist and switch to other effective medications.